MAUDE Adverse Event Report: COVIDIEN "WARMERS, INFANT HEEL W/TABS"; INFANT HEEL WARMER (CHEMICAL HEAT PACK)

COVIDIEN "WARMERS, INFANT HEEL W/TABS"; INFANT HEEL WARMER (CHEMICAL HEAT PACK)
Model Number MH00002T
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The complainant indicated that the device will not be returned for evaluation; therefore, a failure analysis is not available, and we are not able to determine the relationship between this device and the cause for this event.As part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of product.If additional information or the sample is received, the investigation will be reopened and responded to accordingly.
 
Event or Problem Description
The customer reported that the heel warmer popped which resulted in the employee being splashed in the eye by its contents.Additional information provided stated that the contents also splashed on the skin and the employee was not harmed during the incident.Sds guidelines for exposure were followed and no further medical attention was required.
 
Additional Manufacturer Narrative
The device history record (dhr) was reviewed, and no abnormal process conditions were present during the manufacturing of the product that could have led to the reported condition as described by the customer.The dhr review shows that all acceptance criteria inspections were within acceptable limits during the production process, this includes 60 physical inspections of the outer seal strength.More specifically, inspections are performed to test the seal strength for both the inner seal, where the product would activate and the outer seal.During the test, the pouch is first activated, the inner seal is broken.The pouch is then placed between two plates.The pouch is compressed until the pressure required per the procedure is reached, 350 lbs.Minimum.The pouch is left to dwell in the machine for 20 seconds, using a calibrated stopwatch to time it.After the dwell time the pouch is removed and visually inspected for leaks or spreading of the seam.A pouch with any deficiency would be rejected at this time and the machine adjusted.If the pouch passes the dwell test it is returned to the machine and the pouch is the compressed until the pouch breaks or reaches over 1000 pounds.A sample has not been received for analysis.Without a sample we are unable to perform a thorough follow up investigation to include functional and visual evaluation to determine the root cause(s) of the reported condition or implement any corrective action(s).While a definitive root cause could not be determined without a returned sample, a likely contributor for this issue is as the vertical sealer bar is sealing the top of two consecutive pouches, there could be a localized weak region just prior to the midpoint of the vertical sealer bar causing an incomplete seal.Additionally, there could have been some type of buildup on the sealer bars that would cause a localized weak spot.Relative to the issue reported by the customer, pressure was applied by the clinician and this area of the pouch broke open.The results of the manufacturing facility investigation were able to identify the most probably cause of the condition is associated with the manufacturing process.A quality alert has been issued to heighten awareness of some of the indicators of miss-aligned material.A formal corrective/preventative action has been opened to verify the root cause and determine actions to prevent recurrence of the issue.We will continue to trend this issue for future occurrences as part of the complaint review process.

Brand Name
"WARMERS, INFANT HEEL W/TABS"
Common Device Name
INFANT HEEL WARMER (CHEMICAL HEAT PACK)
Manufacturer (Section D)
COVIDIEN
2 ludlow parkway
chicopee MA 01022
MDR Report Key10002411
Report Number1219103-2020-00289
Device Sequence Number2208519
Product Code MPO
UDI-Device Identifier30884527004632
UDI-Public30884527004632
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberMH00002T
Device Catalogue NumberMH00002T
Device Lot Number004359X
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/20/2020
Supplement Date Received by Manufacturer04/20/2020
Initial Report FDA Received Date04/27/2020
Supplement Report FDA Received Date06/10/2020
Patient Sequence Number1